Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jackiemac52

Accutane and Steven's Johnson Syndrome

Recommended Posts

Is it possible to get Steven's Johnson Syndrome or Toxic Epidermal Necrolysis from taking Accutane? Has anyone experienced these reactions from it or know someone who has? I've done searches on the internet and found very little about this, but from what I've found, it does seem that some cases of SJS and TEN have been believed to be caused from Accutane.

I recently started a thread explaining the side effects I've been having that I've been worried about. Mainly my sore, itchy eyes have caused me the most concern becuase I've battled SJS in the past after taking sulfa antibiotics. Although my symptoms of Steven's Johnson Syndrome didn't include eye problems, I do know that it is a common symptom and since I've never experienced the eye problems, I wouldn't know what to expect.

Recently I saw my doctor about my itchy, swollen, painful eyes and he diagnosed it as simply dry eyes. As someone who has had SJS three separate times and been misdiagnosed two of those three, I have to admit that I'm terrified of having a reaction like that again. I haven't taken my Accutane for two days now out of fear of my side effects being related to SJS.

If anyone has any information, experience or insight on this topic I'd be so grateful.

Thanks,

Jackie.

Share this post


Link to post
Share on other sites

Well no info on the specific topic, sorry. However I think if you are that concerned and have also been through this before you should express this to your doctor. Tell him/her exactly how you feel and what you would like done about it. Were you sincere when you spoke to your doc? Unfortunately they have to be pushed sometimes.

Share this post


Link to post
Share on other sites

I'm always sincere when with my doctor. At the time of my appointment with him the thought of my side effects possibly being related to Steven's Johnson Syndrome hadn't occured to me. I think I could be a little paranoid when it comes to this, but I wanted to bring it up to see if anyone has any information.

At this point (even being off the Accutane for two days) my eyes are continuing to get more itchy, swollen and red. It's now accompanied by a burning sensation on my eyelids and blurred vision. I should have made another appointment to get in to see my doctor today, but stupidly, I have been trying to self-diagnose myself all day by searching the internet and this site for similarities in side effects and symptoms.

Now, reading this over I'm realizing how dumb I must sound to you guys for not going in to see the doctor.... I'm kicking myself right now for trying to self-diagnose when my symptoms are so bad. So yeah, I'm going to try and get into the after-hours clinic and get this checked out. I'll let you know how things turn out.

Share this post


Link to post
Share on other sites

First off I have to start this off by saying that anyone who has completed a course of Accutane is an effin trooper!!!

So I just got back from the after-hours clinic. Yeah, the itchy eyes, painful burning, redness and blurred vision is........... Allergies! Well, apparently it's caused from a combination of the allergy medication I've been taking and the Accutane. Since the allergy med is an antihistamine, it naturally dries out the eyes and when paired with the Accutane it takes out too much of the hydration for me to handle. The doctor said that certain people would be able to handle taking both, but my body chemistry doesn't allow it. So I've got my new prescription for allergy medication and a special allergy eye drop without an antihistamine in it. Doc says that I need to stop taking the accutane for about a week to let my eyes get back to normal then give it another go with these new allergy medications.

Share this post


Link to post
Share on other sites
First off I have to start this off by saying that anyone who has completed a course of Accutane is an effin trooper!!!

So I just got back from the after-hours clinic. Yeah, the itchy eyes, painful burning, redness and blurred vision is........... Allergies! Well, apparently it's caused from a combination of the allergy medication I've been taking and the Accutane. Since the allergy med is an antihistamine, it naturally dries out the eyes and when paired with the Accutane it takes out too much of the hydration for me to handle. The doctor said that certain people would be able to handle taking both, but my body chemistry doesn't allow it. So I've got my new prescription for allergy medication and a special allergy eye drop without an antihistamine in it. Doc says that I need to stop taking the accutane for about a week to let my eyes get back to normal then give it another go with these new allergy medications.

Good luck! I'm glad you went to the doctor and got it taken care of.

Did you experience SJS from a sulfa med? The only cases of SJS I've seen were so severe they ended up in the hospital; so that you've had experience with it TWICE is pretty amazing to me. I'm an RN.

Share this post


Link to post
Share on other sites
Did you experience SJS from a sulfa med? The only cases of SJS I've seen were so severe they ended up in the hospital; so that you've had experience with it TWICE is pretty amazing to me. I'm an RN.

Yes, I've actually experienced SJS three times from taking sulfa medication. I was misdiagnosed twice. Here's my story:

http://www.sjsupport.org/htmldata/readsharedstories.html

It's the second one from the top. ID #100091

Share this post


Link to post
Share on other sites

I read the story; you're VERY lucky it didn't escalate. Wow. Your presentation of symptoms was rare, no wonder it got misdiagnosed. But it's kind of odd to me that the docs didn't consider a sulfa reaction. I just got hives from sulfa meds. Luckily!

Share this post


Link to post
Share on other sites

I don't know of any associations of Accutane/isotretinoin with SJS, but I'd be extremely hesitant of taking Accutane since you've had cutaneous reactions to meds in the past. I'd discuss that possibility with your doctor(s) in great detail before even slightly considering isotretinoin.

Share this post


Link to post
Share on other sites
I read the story; you're VERY lucky it didn't escalate. Wow. Your presentation of symptoms was rare, no wonder it got misdiagnosed. But it's kind of odd to me that the docs didn't consider a sulfa reaction. I just got hives from sulfa meds. Luckily!

I completely agree with you that it was odd that the doctors didn't consider a reaction to the sulfa drug. Because it was so itchy, red and inflamed, I could see how they might think it was a yeast infection as they are common in women that take antibiotics. However, with the obvious peeling blisters I had going on down there causing large open wounds, it still surprises me that I wasn't diagnosed properly. That last time I took the sulfa drug and ended up at the ER, I was so frusterated after being looked at by three different doctors in the same night and not one of them knowing what was wrong or even knew what to do to help me. I was so thankful when my family doctor checked it out and immediately was able to diagnose. I know I am a very rare case and I'm extremely lucky it didn't escalate.

Share this post


Link to post
Share on other sites
I don't know of any associations of Accutane/isotretinoin with SJS, but I'd be extremely hesitant of taking Accutane since you've had cutaneous reactions to meds in the past. I'd discuss that possibility with your doctor(s) in great detail before even slightly considering isotretinoin.

Trust me, after having that reaction, I'm hesitant to take any type of medication. I discussed my concerns about taking isotretinoin upon him giving me the prescription. The possibility of having a severe reaction like I had with the sulfa meds was at the top of my list to be discussed. He assured me that I would experience side effects, but that the chance of a reaction was highly unlikely.

Thanks you for your replies, Wynne. I appreciate your advice and your concern.

Jackie.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×